Tylenol®: Description and Use

Julie Weber Hub

Most of us keep pain relievers around the house. The two most common types of over-the-counter pain medicines are acetaminophen – known by the brand name Tylenol® – and nonsteroidal anti-inflammatory drugs (NSAIDs) like aspirin, Aleve® or Advil®.

Acetaminophen can lower fevers and ease pain, and because it’s so effective, it is an active ingredient in many other medicines besides Tylenol®, including cold and flu medicines for adults, infants, and children.

The Danger of Taking Too Much of This Drug

While Tylenol® is helpful for a number of illnesses, it can be extremely harmful if it is misused. That’s why it’s important to read the labels of the medicines you take or give your children, and take only the recommended dose.

If you’re taking more than one medicine at a time, you should check the ingredients for acetaminophen or bring up your concerns with a doctor or pharmacist to make certain you do not double your dose of this drug. If you already have a liver condition, or if you drink three or more alcoholic beverages a day, you should also use Tylenol® with caution. Taking too much acetaminophen can cause liver damage – in severe cases, liver failure or death.

It’s easy to take a second dose too soon, or take a combination of acetaminophen medications without realizing it. We urge you to pay attention to your dosing schedule and the product ingredients and remember to call if you have inadvertently taken too much.

Symptoms of Tylenol® Overdose

It is possible to overdose on acetaminophen if you misuse it. Please note that symptoms may take days to appear, and when they do appear, they may mimic the flu or symptoms of the common cold or “stomach bug.”

Symptoms of an overdose include:

  • Lack of appetite
  • Nausea or vomiting 
  • Abdominal pain 

Luckily, acetaminophen overdose, if caught early, can be treated by a doctor. If left untreated, though, the consequences can be serious. That’s because acetaminophen is processed by your liver, which converts it into a harmful metabolite/substance. If too much of that substance accumulates, it can damage your liver. Liver failure can lead to coma or death.

Call the Missouri Poison Center if You or Someone You Know Has Misused Tylenol®

If you notice any of the above symptoms, or if you or someone close to you has taken too much of this drug, call the Missouri Poison Center at 1-800-222-1222Our specially trained nurses, pharmacists, and medical toxicologists can give you potentially life-saving information. 

print

Share this Post